Clostridioides difficile infection in cancer patients receiving immune checkpoint inhibitors
Background Immune checkpoint inhibitors (ICIs) have revolutionized cancer treatment, but are associated with immune-mediated diarrhea and colitis (IMDC). Clostridioides difficile infection (CDI) can cause infectious diarrhea with overlapping symptoms. Thus, we sought to elucidate the characteristics of CDI in patients treated with ICI, in the context of IMDC.
Methods We conducted a retrospective, single-center study of adult cancer patients (N=421) with ICI exposure from 2015-2020 and a positive stool nucleic acid amplification test and/or enzyme immunoassay for CDI. Baseline characteristics, treatments, and outcomes were compared between patients with and without concurrent IMDC.
Results Forty-one eligible patients were included, 27 with concurrent IMDC and 14 without. Twenty-seven patients were taking programmed death-1 or its ligand inhibitors and 14 were taking cytotoxic T-lymphocyte-associated antigen 4 inhibitors. Patients with concurrent CDI and IMDC had a longer symptom duration (20 vs. 5 days, P=0.003) and a higher rate of grade 3-4 diarrhea (41% vs. 7%, P=0.033). Among patients with concurrent IMDC, preceding antibiotics (P=0.050) and proton pump inhibitors (PPI) (P=0.038) were used more frequently among individuals who developed CDI after immunosuppressant exposure. Thirty-eight patients received antibiotics for CDI, while 5 required fecal microbiota transplantation for concurrent CDI & IMDC.
Conclusions CDI is common in ICI-treated cancer patients, especially those with IMDC requiring immunosuppressants. Antibiotics did not alter the need for immunosuppressants in those with concurrent IMDC. Use of PPI and antibiotics while receiving immunosuppressants for IMDC was associated with a greater risk of CDI. Further large-scale studies are warranted to clarify the role of CDI, antibiotics and immunosuppression treatment in IMDC patients.
Keywords Immune checkpoint inhibitors, immune-mediated diarrhea and colitis, Clostridioides difficile infection
Ann Gastroenterol 2022; 35 (4): 393-399